Dust Devil, Bernalillo
- When
- September 15, 3:56 PM MST to 4:03 PM MST
- Where
- Bernalillo County, 3.56 mi SW of (Abq)albuquerque Intl Airport
- Reported by
- Broadcast Media
- Coordinates
- 35.009, -106.670
Large dust devil reported in south valley area.
A strong thunderstorm that developed over the Albuquerque International Sunport shifted slowly west into Albuquerque's South Valley late on the 15th. This storm produced very heavy rainfall, strong winds, and a large dust devil or gustnado within the south valley corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong thunderstorm that developed over the Albuquerque International Sunport shifted slowly west into Albuquerque's South Valley late on the 15th. This storm produced very heavy rainfall, strong winds, and a large dust devil or gustnado within the south valley corridor. Local broadcast media reported downed tree limbs and power lines with power outages for several hours. Residents indicated minor damage to landscaping with grills and other outdoor items tossed around. However, no significant widespread flooding or major damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 15, 2:28 PM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 328 PM MDT MON SEP 15 2014 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO SWEEP SOUTHWARD AND WESTWARD INTO NEW MEXICO TONIGHT...INTRODUCING GUSTY CONDITIONS DOWNWIND OF CANYONS. THIS FRONT WILL ALSO ALLOW MOISTURE TO RISE IN A SUBTLE MANNER. INTO TUESDAY INCREASED MOISTURE AND CLOUDS WILL ALSO WORK INTO SOUTHERN NEW MEXICO WITH THIS TREND CONTINUING INTO WEDNESDAY. THIS INCREASE IN MOISTURE WILL LEAD TO HIGHER COVERAGE OF RAIN AND THUNDERSTORMS WITH TEMPERATURES COOLING SOME. BY THURSDAY A VERY DEEP SURGE OF MOISTURE COULD ARRIVE INTO NEW MEXICO AS THE REMNANTS OF HURRICANE ODILE APPROACH THE STATE. THUS...THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE RAPIDLY THURSDAY AND THURSDAY NIGHT. && .DISCUSSION... COMPLICATED FORECAST FOR THE WEEK...DEALING WITH ODILE OR ITS REMNANTS INTO THE MIDDLE PART OF THE WEEK. CURRENTLY...FOCUS HAS BEEN ON A SURFACE FRONT THAT IS MAKING ITS WAY INTO THE PLAINS AND SHOULD DRIVE SOME GAP/CANYON WINDS THROUGH CENTRAL PARTS OF NM TONIGHT. IN ADDITION SOME SUBTLE INCREASES IN MOISTURE HAVE BEEN OBSERVED WITH SLIGHTLY HIGHER DEWPOINTS AND SUFFICIENT INSTABILITY. THIS SHOULD LET STORMS CONTINUE TO BLOSSOM ALONG THE CONTINENTAL DIVIDE AND THE CENTRAL MOUNTAIN CHAIN WITH INTERACTING OUTFLOW BOUNDARIES POTENTIALLY ALLOWING STORMS TO DEVELOP INTO THE RIO GRANDE VALLEY BEFORE THE FRONT ARRIVES...POSSIBLY SUSTAINING ON THE LEADING EDGE THEREAFTER. SUBTROPICAL MOISTURE AHEAD OF NOW HURRICANE ODILE WILL CONTINUE TO STREAM INTO SOUTHERN PARTS OF NM ON TUESDAY. HAVE OPTED TO JOIN EL PASO AND HOIST A FLASH FLOOD WATCH FOR THE SOUTHWESTERN ZONES IMPACTED BY THE WHITEWATER-BALDY BURN SCAR. HEALTHY PWATS BETTER THAN AN INCH WILL COUPLE WITH SLOW-MOVING STORMS TO EXACERBATE FLOODING THREAT. BY WEDNESDAY THE TREND OF SUBTROPICAL MOISTURE CREEPING NORTHWARD SHOULD CONTINUE...BUT WILL BE A SLOW ONE. FOCUS WILL CERTAINLY BE ON THE LOCATION OF ODILE WHICH SHOULD BE INLAND AND DOWN TO A TROPICAL DEPRESSION. LOCATION COULD RANGE FROM UPPER BAJA PENINSULA TO SONORAN DESERT OF MEXICO BY LATE WEDNESDAY WITH THE GFS BEING MOST AGGRESSIVE/PROGRESSIVE WITH THE NORTHEASTWARD TRACK. EUROPEAN MODEL IS ALSO FAIRLY QUICK/PROGRESSIVE WITH THE MOTION OF ODILE...BUT NOT AS MUCH AS THE GFS. AFTER COORDINATION WITH EL PASO AND WPC...HAVE OPTED TO BLEND FORECAST WITH EUROPEAN AND GFS...EVEN THOUGH THE GFS IS A WORST CASE SCENARIO. THIS WILL HAVE MORE IMPACT ON THE FORECAST INTO THURSDAY. THE GFS BRINGS THE REMNANTS OF ODILE RIGHT OVER NM AND THE ABQ FORECAST AREA THURSDAY. THIS WOULD QUICKLY RAMP UP PRECIP CHANCES AND LOCALLY HEAVY RAINFALL THREAT. HAVE RAISED POPS TO ACCOUNT FOR THIS...WITH WIDESPREAD 50 TO 70 PERCENT CHANCES...WHICH COULD BE RAISED EVEN FURTHER IF SOME CONTINUITY IS OBSERVED OVER THE NEXT MODEL RUN OR TWO. THIS THURSDAY AND THURSDAY NIGHT PERIOD WILL BE A CRITICAL PERIOD THAT SHOULD BE MONITORED CLOSELY FOR POTENTIAL HEAVY RAINFALL AND FLASH FLOODING. && .FIRE WEATHER... NO HAZARDOUS FIRE WEATHER CONCERNS OVER THE NEXT SEVEN DAYS WITH ABOVE TO WELL ABOVE NORMAL ATMOSPHERIC MOISTURE IN PLACE. A BACKDOOR FRONT IS CURRENTLY PUSHING SOUTHWEST ACROSS THE AREA AND WILL RECHARGE MOISTURE AND INVIGORATE ONGOING CONVECTION. DUE TO THE SLOW MOVEMENT OF THIS ACTIVITY...WETTING RAINS WILL BE MORE LIKE LOCALLY HEAVY RAINFALL THROUGH THE EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT COUPLE OF DAYS...WITH RELATIVELY SLOW MOVEMENT. CHANCES FOR WETTING RAIN WILL FAVOR THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS OVER THE NEXT COUPLE OF DAYS...BUT ARE POSSIBLE ELSEWHERE AS WELL. GOOD CHANCES WILL SPREAD EAST ACROSS NEW MEXICO ON THURSDAY AND FRIDAY AS THE REMNANTS OF HURRICANE ODILE IN THE EASTERN PACIFIC MOVES OVER THE AREA. MOISTURE WILL LINGER ACROSS THE AREA NEXT WEEKEND AND ALLOW ABOVE NORMAL WETTING RAIN CHANCES TO PERSIST...AIDED BY ANOTHER BACKDOOR FRONT. GOOD TO EXCELLENT HUMIDITY RECOVERY LOOKS TO PERSIST THROUGH THE FORECAST PERIOD WITH A MIXED-BAG OF VENT RATES. 11 && .AVIATION... 18Z TAF CYCLE MVFR CIGS HANGING ON ACROSS EASTERN PORTIONS OF NM AND IMPACTING KTCC AND KROW. RAPID IMPROVEMENT IS EXPECTED BTWN 18-20Z TO VFR. MVFR CIGS...AND EVEN SOME IFR...FORECAST TO REDEVELOP THIS EVENING AND OVERNIGHT AT KTCC AND KLVS BEHIND A BACKDOOR COLD FRONT. KROW WILL SEE REDEVELOPMENT AS WELL...BUT FORECAST CONFIDENCE LOW ON THE FRONT MAKING IT THAT FAR SOUTH. MVFR CONDITIONS ASSOCIATED WITH THUNDERSTORMS MAY IMPACT KLVS AND KSAF LATER TODAY...ESPECIALLY WHEN THE BACKDOOR FRONT ARRIVES. LOWER PROBABILITIES FOR THUNDERSTORM IMPACTS AT KAEG...KABQ AND KGUP THIS EVENING. AN EAST CANYON/GAP WIND FORECAST TO DEVELOP LATER TODAY AT KSAF AND KABQ. GUSTS TO 32KTS FORECAST AT KABQ AND MAY COME CLOSE TO AVIATION WEATHER WARNING BRIEFLY THIS EVENING. 11 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 85 57 86 / 20 10 20 20 DULCE........................... 47 82 47 83 / 30 20 30 30 CUBA............................ 51 79 50 79 / 40 30 30 30 GALLUP.......................... 54 80 51 79 / 30 30 30 30 EL MORRO........................ 52 74 49 70 / 50 40 30 40 GRANTS.......................... 54 77 53 76 / 40 40 30 30 QUEMADO......................... 55 74 52 73 / 50 50 50 60 GLENWOOD........................ 56 77 53 78 / 40 50 50 60 CHAMA........................... 39 76 41 77 / 30 40 30 40 LOS ALAMOS...................... 54 77 55 76 / 40 30 30 20 PECOS........................... 50 74 50 74 / 40 40 30 30 CERRO/QUESTA.................... 46 77 47 77 / 30 30 20 20 RED RIVER....................... 39 67 38 68 / 40 50 30 30 ANGEL FIRE...................... 36 72 37 72 / 40 50 30 30 TAOS............................ 48 76 48 78 / 30 30 20 20 MORA............................ 49 74 49 73 / 40 50 30 30 ESPANOLA........................ 54 81 54 82 / 30 20 20 20 SANTA FE........................ 54 76 55 75 / 40 30 30 20 SANTA FE AIRPORT................ 54 79 54 78 / 30 20 30 20 ALBUQUERQUE FOOTHILLS........... 60 79 59 77 / 50 20 30 20 ALBUQUERQUE HEIGHTS............. 62 81 61 79 / 50 20 30 20 ALBUQUERQUE VALLEY.............. 56 83 55 81 / 40 20 30 20 ALBUQUERQUE WEST MESA........... 57 83 56 81 / 40 20 30 20 LOS LUNAS....................... 58 81 57 80 / 40 20 30 20 RIO RANCHO...................... 60 82 59 81 / 40 20 30 20 SOCORRO......................... 63 82 59 81 / 40 40 30 40 SANDIA PARK/CEDAR CREST......... 55 77 53 75 / 50 30 40 20 TIJERAS......................... 56 78 54 76 / 50 30 40 20 MORIARTY/ESTANCIA............... 51 80 49 78 / 50 30 30 20 CLINES CORNERS.................. 52 74 53 73 / 50 30 20 30 GRAN QUIVIRA.................... 57 74 55 73 / 40 40 40 30 CARRIZOZO....................... 60 76 58 73 / 40 50 50 50 RUIDOSO......................... 51 68 51 68 / 50 60 70 60 CAPULIN......................... 48 78 49 82 / 20 30 10 20 RATON........................... 49 81 50 83 / 20 20 20 20 SPRINGER........................ 51 81 51 83 / 20 20 20 20 LAS VEGAS....................... 48 75 49 77 / 40 30 30 20 CLAYTON......................... 56 83 59 86 / 20 10 10 10 ROY............................. 54 77 54 80 / 20 10 20 20 CONCHAS......................... 60 83 61 84 / 30 10 10 20 SANTA ROSA...................... 58 79 60 79 / 40 10 20 20 TUCUMCARI....................... 59 84 61 85 / 30 10 20 20 CLOVIS.......................... 59 81 61 80 / 40 20 20 30 PORTALES........................ 62 81 62 80 / 40 20 20 30 FORT SUMNER..................... 61 80 60 79 / 30 20 20 30 ROSWELL......................... 63 79 63 77 / 40 40 50 50 PICACHO......................... 59 73 59 73 / 40 50 50 40 ELK............................. 57 67 55 68 / 50 60 70 70 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ508-509. && 52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 AM MDT MON SEP 15 2014 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 551 AM MDT MON SEP 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL THIS AFTERNOON AND EVENING OVER THE UPPER GILA REGION OF THE SOUTHWEST MOUNTAINS IS POSSIBLE...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. THIS INCLUDES THE WHITEWATER BALDY BURN SCAR COMPLEX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED TO NUMEROUS THUNDERSTORMS FROM THE REMNANTS OF HURRICANE ODILE ARE EXPECTED WEDNESDAY THROUGH AT LEAST FRIDAY. STORM MOTIONS WILL BE SLOW AND RAINFALL WILL LIKELY BECOME HEAVY. THIS WILL LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 3 OR 4 INCHES OF RAINFALL...WITH 1 TO 2 INCHES COMMON ACROSS WESTERN AND SOUTHERN AREAS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 358 PM MDT MON SEP 15 2014 NMZ501>540-161200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 358 PM MDT MON SEP 15 2014 ...REMNANTS OF HURRICANE ODILE POSES SERIOUS FLASH FLOOD CONCERNS... MOISTURE HAS BEEN INCREASING SLOWLY OVER NEW MEXICO...LEADING TO ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. A FEW STRONG STORMS THIS EVENING COULD LEAD TO LOCALLY HEAVY DOWNPOURS AND SOME FLOODING. INTO TUESDAY THE MOISTURE IS EXPECTED TO INCREASE MORE OVER SOUTHWESTERN AND SOUTH CENTRAL NEW MEXICO. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWESTERN NEW MEXICO ON TUESDAY TO ACCOUNT FOR POTENTIALLY SLOW-MOVING STORMS AND LOCALLY HEAVY RAIN. POWERFUL HURRICANE ODILE IS CURRENTLY SPINNING OVER THE GULF OF CALIFORNIA...AND IT IS FORECAST TO TRACK NORTH TO NORTHEAST THROUGH TUESDAY. THE STORM WILL WEAKEN CONSIDERABLY...BUT WILL STILL TURN INTO SOUTHEASTERN ARIZONA WEDNESDAY AND THEN OVER NEW MEXICO THURSDAY. WHILE ODILE WILL LOSE ITS HURRICANE STATUS BY THE TIME IT ARRIVES IN THE LAND OF ENCHANTMENT...THERE IS EXPECTED TO BE PLENTY OF DEEP TROPICAL MOISTURE ASSOCIATED WITH IT. WHILE THE BULK OF THE HEAVY RAINFALL IS AGAIN EXPECTED OVER THE SOUTHWESTERN AND SOUTH CENTRAL MOUNTAINS OF NEW MEXICO ON WEDNESDAY...RAIN CHANCES WILL QUICKLY RISE AND BECOME MORE WIDESPREAD BY THURSDAY AND THURSDAY NIGHT. SOME OF THIS RAIN WILL BE HEAVY... CREATING CONCERNS FOR FLASH FLOODING...ESPECIALLY IN CENTRAL TO WESTERN NEW MEXICO. FORECASTING HURRICANES AND THEIR REMNANTS IS EXTREMELY CHALLENGING... AND SOME UNCERTAINTY STILL EXISTS IN THE FORECAST. NORTHERN AND CENTRAL NEW MEXICO RESIDENTS...ALONG WITH THOSE PLANNING TRAVEL OR OUTDOOR ACTIVITIES IN THE AREA...SHOULD STAY UP TO DATE WITH CURRENT FORECASTS AND STATEMENTS. FORECASTS ARE UPDATED AT LEAST TWICE DAILY AT WEATHER.GOV/ABQ. YOU CAN ALSO TUNE IN TO NOAA WEATHER RADIO OR STAY INFORMED WITH YOUR PREFERRED BROADCAST...PRINT...OR INTERNET WEATHER INFORMATION SOURCE. SHOEMAKE
The Albuquerque radar (KABX), 21 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 dust devil, 1 thunderstorm wind. Local standard time, as filed.
Large dust devil reported in south valley area.
Residents around south valley reported tree limbs and power lines down. Yards were trashed as grills and other items were blown around.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536920, 536921.